Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2017, 2:48 PM CDT for Hemphill County, Lipscomb County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 2:48 PM CDT (19:48 UTC)
- Expired
- May 18, 2017, 3:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Hemphill County, TX, Lipscomb County, TX
The radar
The Amarillo radar (KAMA), 163 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:50 PM CDT | HAIL 1.25 | 1 Sse Canadian, TX | |
| May 18, 2:50 PM CDT | HAIL 1.25 | Canadian, TX | |
| May 18, 2:52 PM CDT | HAIL 1.5 | 1 Se Canadian, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:18 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3416 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058
WUUS54 KAMA 181948
SVRAMA
TXC211-295-182045-
/O.NEW.KAMA.SV.W.0110.170518T1948Z-170518T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
248 PM CDT THU MAY 18 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Lipscomb County in the Panhandle of Texas...
Northern Hemphill County in the Panhandle of Texas...
* Until 345 PM CDT
* At 248 PM CDT, a severe thunderstorm was located over Canadian,
moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Canadian, Higgins, Glazier and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for the
far eastern Panhandle of Texas.
LAT...LON 3589 10000 3580 10041 3600 10044 3638 10000
TIME...MOT...LOC 1948Z 225DEG 32KT 3589 10035
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Ward3 follow-up statements
506
WWUS54 KAMA 182007
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
307 PM CDT THU MAY 18 2017
TXC211-295-182045-
/O.CON.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Lipscomb TX-Hemphill TX-
307 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN LIPSCOMB AND NORTHEASTERN HEMPHILL COUNTIES...
At 306 PM CDT, a severe thunderstorm was located over Glazier, or 9
miles northeast of Canadian, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. Storm chasers reported quarter size hail
in Canadian.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Higgins and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for the
far eastern Panhandle of Texas.
LAT...LON 3601 10000 3591 10034 3600 10037 3638 10000
TIME...MOT...LOC 2006Z 218DEG 34KT 3600 10026
HAIL...1.25IN
WIND...60MPH
$$
Ward310
WWUS54 KAMA 182020
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
320 PM CDT THU MAY 18 2017
TXC211-182030-
/O.CAN.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Hemphill TX-
320 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HEMPHILL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
LAT...LON 3606 10031 3638 10000 3606 10000
TIME...MOT...LOC 2020Z 225DEG 32KT 3609 10015
$$
TXC295-182045-
/O.CON.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Lipscomb TX-
320 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN LIPSCOMB COUNTY...
At 320 PM CDT, a severe thunderstorm was located 7 miles west of
Higgins, or 12 miles southeast of Lipscomb, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Higgins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for the
far eastern Panhandle of Texas.
LAT...LON 3606 10031 3638 10000 3606 10000
TIME...MOT...LOC 2020Z 225DEG 32KT 3609 10015
HAIL...1.00IN
WIND...60MPH
$$
Ward509
WWUS54 KAMA 182038
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
338 PM CDT THU MAY 18 2017
TXC295-182047-
/O.EXP.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Lipscomb TX-
338 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIPSCOMB COUNTY
WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
LAT...LON 3606 10031 3638 10000 3606 10000
TIME...MOT...LOC 2037Z 225DEG 32KT 3619 10002
$$
WardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:56 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 18, 12:56 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1256 PM CDT Thu May 18 2017 .AVIATION... For the 18z TAFs... All thunderstorms expected to develop east of terminals, owing to position of dryline. Polar cold front currently across Oklahoma Panhandle not expected to move much, until lifting around 21z. Meanwhile, Pacific cold front is moving into southwest Texas Panhandle. Movements of these boundaries expected to produce wind shifts. Uncertainty remains in timing, but expect polar front to move south through forecast area this evening. Expecting stratus to develop following frontal passage, with MVFR or possibly IFR ceilings at GUY before sunrise, and at AMA around sunrise. Will keep DHT forecast in VFR range for now due to expected lower amounts of low-level moisture. Cockrell && .PREV DISCUSSION... /Issued 615 AM CDT Thu May 18 2017/ AVIATION... A cold front has moved into the Oklahoma Panhandle. This front should pull up stationary just south of the GUY TAF site. Therefore, winds will remain light and variable this morning at GUY before southwest winds develop again as the boundary retreats to the north. DHT and AMA should have gusty southwest winds for much of the day south of the front. At this time, do not think the low clouds with IFR cigs in southwest Kansas will make it into GUY this morning, but it will be close. The cold front will then move south across all of the TAF sites tonight. There is a chance that low clouds could move into GUY late in this forecast, but confidence in this happening is low, so did not mention them in this forecast. Otherwise, skies should remain VFR. Any showers or thunderstorms today are expected to remain north and east of the TAF sites. PREV DISCUSSION... /Issued 431 AM CDT Thu May 18 2017/ DISCUSSION... Latest 18/00Z hi-res model, numerical, and probabilistic guidance are starting to come into more of an agreement for possible showers and thunderstorms later this afternoon in the far eastern Panhandles. The center of the main upper level low will move ESE from Utah into southwestern Colorado as we go through the day. Latest observations this morning indicate a surface low developing centered over SE Colorado. With bands of positive vorticity rounding the base of the upper level trough, this will help establish localized lift and further establish a warm southerly flow bringing warm dewpoint temperatures that will be well into the 60s. The main question here is where exactly the dryline will set up. ECMWF continues to be an outlier and have the dryline setup furthest west, although has shifted further to the east compared to the last model run. The remainder of the global and hi-res models indicate a consensus of a dryline set up over the far eastern Panhandles just about on the TX/OK stateline. With the past handle of the previous event, will continue to favor the NAM positioning of the dryline near the TX/OK state line along the far eastern Panhandles. Latest 250 hPa upper level jet also supports favorable upper level divergence over the northeastern Panhandles going into the afternoon hours. Best chances of showers and thunderstorms will be roughly a line from Beaver southward through Lipscomb and southeastward toward Allison and Texola in closest proximity to the main upper level features during the convection initiation period along with perhaps being right along the dryline. Along and out ahead of the aforementioned locations, latest numerical guidance shows effective deep layer shear of 40-50 kts and MUCAPE of 2500-3500 J/Kg as we go into the afternoon hours. This will support supercell development with large hail being the main threat as these cells generate in a healthy environment with large amount of CAPE in the hail growth zone. As a LLJ kicks in of 40-50 kts out ahead of the dryline later this afternoon, in-conjunction with a low level veering vertical profile, isolated tornadoes cannot be completely ruled out as this continues to be the trend from the previous model runs. With the LLJ entering the region, these cells that generate should quickly move out of the eastern Panhandles into western Oklahoma and southern Kansas. The threat of showers and thunderstorms for the eastern Panhandles should quickly diminish after 00Z Friday. As the dryline convection moves east out of our region, a Pacific front will enter the region from the northwest as the main upper level low continues to move east into eastern Colorado by Friday afternoon. As the front slowly bisects the TX Panhandle, this will help generate the best chances of some showers and storms across the eastern and southeastern TX Panhandle. Latest guidance is suggesting the dryline at this time will be well into western Oklahoma as the main upper level low continues to move east which will keep the chances of precipitation limited with the front with limited moisture to work with. Eventually, the upper level low will move northeast out of the central and southern Plains with dry conditions returning for the weekend. High temperatures behind the front will be below average for mid May. As we go into early next week, a rather jagged upper level profile with multiple northern and southern stream jets will bring a series of disturbances across the region. Although still several days out, our region appears to be under a persistent region upstream of an upper level positive tilted trough with its axis over the Mississippi River. As a result, best chances of precipitation will for now be over northern areas through early next week with temperatures continuing to be below average. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/07
Hazardous weather outlook, May 18, 9:37 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Amarillo TX 937 AM CDT Thu May 18 2017 CORRECTED DAY ONE OKZ001>003-TXZ001>020-182300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 937 AM CDT Thu May 18 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible across the far eastern parts of the Panhandles this afternoon. Storms that develop will likely become severe with large hail, damaging winds, and an isolated tornado being the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are again possible Friday through Saturday, and again Sunday night through Tuesday. A few storms during this time could become strong, however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Cockrell
In the hours before
Special weather statement, May 18, 2:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT THU MAY 18 2017
TXZ010-014-015-182000-
Hemphill TX-Gray TX-Wheeler TX-
223 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 300 PM
CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of New Mobeetie, or 12 miles southeast of Miami, moving
north-northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Briscoe, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3567 10014 3542 10043 3547 10059 3562 10057
3562 10054 3578 10054
TIME...MOT...LOC 1922Z 195DEG 36KT 3554 10051
WardLocal storm report, May 18, 2:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL CANADIAN 35.91N 100.38W
05/18/2017 E0.88 INCH HEMPHILL TX FIRE DEPT/RESCUE
PEA TO NICKEL HAIL
&&
EVENT NUMBER AMA1700559
JCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:23 PM CDT | Special Weather Statement | AMA | Wheeler | 37 min |
| May 18, 2:28 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 43 min |
| May 18, 4:06 PM CDT | Special Weather Statement | AMA | Hemphill | 24 min |
| May 18, 4:19 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.